Tennessee, 2012

Hail in Tennessee, March 23, 2012

March 23, 2012 · NWS OHX · 2 events in 1 county or zone

As a line of thunderstorms moved across the Cumberland Plateau Region of Middle Tennessee during the evening hours on Friday, March 23rd, thunderstorms across Putnam County reached severe thresholds resulting in large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

As a line of thunderstorms moved across the Cumberland Plateau Region of Middle Tennessee during the evening hours on Friday, March 23rd, thunderstorms across Putnam County reached severe thresholds resulting in large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Mar 23, 6:30 PM CST, 2 hours 52 minutes earlier.

Area forecast discussion, Mar 23, 6:30 PM CST, 2 hours 52 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
730 PM CDT FRI MAR 23 2012

.UPDATE...
SOME ISO SHWRS/TSTMS PRESENTLY FORMING ALONG A WEAK BOUNDARY ACROSS THE
NASHVILLE METRO AREA. SHORT RANGE MODELS...INCLUDING THE HIGH RESOLUTION
RAPID REFRESH...SHOWING A CONTINUATION OF SHWRS/TSTMS DEVELOPING ALONG
THIS BOUNDARY AS IT MOVES EWD DURING THE EVENING HRS. BOUNDARY SHOULD
ALLOW PRESENT SHWRS/TSTMS TO MOVE INTO A LITTLE MORE OF AN UNSTABLE AIRMASS
THAN IS PRESENTLY ACROSS WRN PORTIONS OF THE MID STATE. HOWEVER...ON A
WHOLE...AIRMASS REMAINS RELATIVELY DRY ACROSS THE MID STATE TOO. 00Z SAT
KOHX SOUNDING PROFILE AND INDICES SHOWING SOME MARGINAL INSTABILITY...
THUS BELIEVE TSTMS WILL BE ISO AT BEST. WITH ALL OF THIS IN MIND...FOR
LOCATIONS E OF I-65...EXPECT FOR SOUTH CENTRAL PORTIONS OF THE MID STATE
AS ONE APPROACHES THE TN/AL BORDER REGION WHERE CONDITIONS ARE EXPECTED
TO REMAIN DRY...HAVE UPDATED THE SUITE OF FORECAST PRODUCTS TO REFLECT A
CHANCE OF SHWRS/TSTMS THRU THE REMAINDER OF THE EVENING HRS. WILL CONTINUE
WITH A SLIGHT CHANCE OF SHWRS/TSTMS ACROSS NW PORTIONS OF THE MID STATE
THRU THE REMAINDER OF THE EVENING HRS ALSO. WITH LITTLE INDICATION OF ANY
FOCUSING MECHANISMS AFTER MIDNIGHT...WILL ACROSS THESE AREAS MENTION ONLY
A SLIGHT CHANCE OF SHWRS. UPPER LEVEL LOW SHOULD BEGIN ITS SLOW PROGRESSION
SEWD THRU THE NIGHT...WITH AT LEAST MOCLDY SKY CONDITIONS AT MOST
LOCATIONS TOWARD DAYBREAK. AS OF THIS TIME...FORECASTED OVERNIGHT LOWS
SEEM REASONABLE AND NO CHANGES WERE MADE.
&&

.PREV DISCUSSION.../ISSUED 635 PM CDT FRI MAR 23 2012/

UPDATE...FOR AVIATION.

AVIATION...

00Z TAFS...FEW TSRA POSSIBLE IN MID TN THIS EVENING BUT COVERAGE
WILL BE LOW...SO NOT INCLUDING ANY RESTRICTIONS IN TAFS. CLOUDS
WILL INCREASE AGAIN LATE TONIGHT AS THE UPPER LOW MOVES
CLOSER...SHOULD BE MOSTLY VFR. DAYTIME SATURDAY WILL FEATURE MAINLY
OVERCAST VFR CONDITIONS WITH FAIRLY WIDESPREAD -SHRA. BRIEF MFR
CONDITIONS POSSIBLE UNDER ISOLD TSRA ASSOCIATED WITH UPPER LEVEL
LOW. A FEW POCKETS OF GS (SMALL HAIL) MAY OCCUR IN THE HEAVIER
CELLS ON SATURDAY.

13

PREV DISCUSSION... /ISSUED 441 PM CDT FRI MAR 23 2012/

UPDATE...
UPDATING THE SUITE OF FORECAST PRODUCTS TO REFLECT WINDS SPEEDS THIS
LATE AFTERNOON IN THE 10 TO 15 MPH RANGE...WITH GUSTS TO 25 MPH...
PER CURRENT SFC OBS.

PREV DISCUSSION.../ISSUED 311 PM CDT FRI MAR 23 2012/

SHORT TERM...SO FAR, THE DRY AIR IS WINNING OUT OVER WESTERN MIDDLE
TENNESSEE, AND PREVENTING THUNDERSTORM DEVELOPMENT. THIS, DESPITE
THE FACT THAT A BOUNDARY IS ROTATING AROUND THE SOUTHEAST EDGE OF
CLOSED UPPER LOW AND NOW PUSHING INTO WESTERN PARTS OF OUR
FORECAST AREA. HOWEVER, WITH TEMPERATURES NOW WARMING INTO THE
MIDDLE AND UPPER 70S OVER THE WESTERN HALF OF THE MID STATE,
BELIEVE WE MIGHT SEE SOME SHRA/TSRA DEVELOPMENT FURTHER SOUTH INTO
AT LEAST NORTHERN PARTS OF MIDDLE TENNESSEE BY LATE AFTERNOON.

OF COURSE, WE'LL HAVE TO WATCH ANY ACTIVITY THAT MIGHT DEVELOP LATE
TODAY FOR THE POSSIBILITY OF ISOLATED SEVERE STORMS AND THE
POTENTIAL FOR LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS.

LOW LEVEL BOUNDARY IN OUR NORTHWEST COUNTIES SHOWED UP NICELY AS
A FINE LINE IN THE KHPX REFLECTIVITY PATTERN UP ACROSS STEWART
COUNTY SHORTLY BEFORE 3 PM. THUS, WILL KEEP AT LEAST SMALL
CHANCES FOR RAIN RUNNING OVER NORTHERN AND WESTERN AREAS FOR THE
REST OF THE AFTERNOON AND WILL PROBABLY INTRODUCE A PRE-FIRST PERIOD
FORECAST INTO THE ZFP.

THERE COULD STILL BE SOME RESIDUAL SHRA/TSRA OVER NORTHERN AND
EASTERN AREAS OVERNIGHT AS BOUNDARY PUSHES EAST AND WEAKENS.
THEREFORE, WILL KEEP AT LEAST SMALL POPS RUNNING IN THOSE AREAS
THROUGH 12Z.

SATURDAY STILL LOOKS LIKE A CLOUDY, COOL, SHOWERY DAY. ISOLATED
THUNDERSTORMS WILL ALSO BE POSSIBLE. AS THE CLOSED UPPER LOW
SLIDES SOUTHEASTWARD OUT OF THE OHIO RIVER VALLEY AND ACROSS THE
TENNESSEE RIVER VALLEY, COLD AIR ALOFT WILL ALLOW FOR SOME HAIL
DEVELOPMENT. IT MIGHT BE ONE OF THOSE DAYS, WHERE YOU SEE A
SHOWER MOVE IN AND, BEFORE YOU KNOW IT, SOME SMALL HAIL MIXES IN
WITH RAIN. HIGHS TOMORROW ARE NOT EXPECTED TO GET OUT OF THE 60S.

RAIN WILL TAPER OFF FROM THE WEST SATURDAY NIGHT AND SHOULD PULL EAST
FAST ENOUGH FOR US TO SALVAGE SOME NICE WEATHER FOR AT LEAST THE
LAST HALF OF THE WEEKEND. SUNDAY LOOKS PARTLY CLOUDY AND DRY, WITH
HIGHS IN THE 70S.

HIGH PRESSURE PROVIDES US WITH SOME DRY WEATHER AND WARMER
TEMPERATURES FOR THE MONDAY THROUGH WEDNESDAY PERIOD, WITH
AFTERNOON HIGHS WARMING TO AROUND 80 OVER MANY AREAS BY WEDNESDAY
AFTERNOON.

LONG TERM...A SHALLOW COLD FRONT IS EXPECTED TO SLIP SOUTHWARD
INTO OUR AREA THE MIDDLE OF NEXT WEEK THEN MAKE SLOW SOUTHWARD
PROGRESS FOR THE REMAINDER OF THE EXTENDED PERIOD. SURFACE
BOUNDARY MAY PENETRATE INTO SOUTHERN MIDDLE TENNESSEE AND
NORTHERN ALABAMA BY LATE THURSDAY. HOWEVER, IT LOOKS LIKE THE
RESIDUAL MOISTURE FROM THIS SHORTWAVE WILL PROBABLY GET TRAPPED
ALONG PERIPHERY OF BUILDING RIDGE OVER THE MISSISSIPPI VALLEY AND
ALLOW FOR AT LEAST A SLIGHT CHANCE FOR THUNDERSTORMS BOTH THURSDAY
AND FRIDAY (ESPECIALLY OVER THE SOUTHWESTERN TWO-THIRDS OF OUR
FORECAST AREA).

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

31
Hazardous weather outlook, Mar 23, 7:09 PM CST, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
809 PM CDT FRI MAR 23 2012

TNZ005>011-022>034-056>066-075-077>080-093>095-241000-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
809 PM CDT FRI MAR 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR LOCATIONS EAST OF
INTERSTATE 65 AND ALONG AND NORTH OF INTERSTATE 40 FOR TONIGHT.
MAIN CONCERNS WITH STRONG TO SEVERE THUNDERSTORMS THAT DEVELOP WILL
BE STRONG TO DAMAGING WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

31

In the hours before

Special weather statement, Mar 23, 6:50 PM CST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
750 PM CDT FRI MAR 23 2012

TNZ007>009-027>029-059-240145-
DAVIDSON-MACON-ROBERTSON-SUMNER-TROUSDALE-WILLIAMSON-WILSON-
750 PM CDT FRI MAR 23 2012

...SIGNIFICANT WEATHER ADVISORY FOR DAVIDSON...MACON...ROBERTSON...
SUMNER...TROUSDALE...WILLIAMSON AND WILSON COUNTIES...

AT 745 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WHITE HOUSE TO 5
MILES SOUTHWEST OF FOREST HILLS...MOVING NORTHEAST AT 40 MPH.

HALF INCH SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THESE
STORMS.

LOCATIONS AFFECTED INCLUDE NASHVILLE...HENDERSONVILLE...GALLATIN AND
SPRINGFIELD.

LAT...LON 3663 8605 3624 8619 3594 8698 3665 8684
      3666 8659 3664 8656 3666 8651 3666 8635

13
Special weather statement, Mar 23, 7:30 PM CST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
830 PM CDT FRI MAR 23 2012

TNZ010-031-240200-
CLAY-JACKSON-
830 PM CDT FRI MAR 23 2012

...SIGNIFICANT WEATHER ADVISORY FOR CLAY AND JACKSON COUNTIES...

AT 825 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF GAINESBORO...MOVING
NORTHEAST AT 40 MPH.

HALF INCH SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 3661 8546 3637 8565 3644 8583 3650 8582
      3663 8574 3662 8546

13
Special weather statement, Mar 23, 7:31 PM CST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
831 PM CDT FRI MAR 23 2012

TNZ008-009-240145-
MACON-SUMNER-
831 PM CDT FRI MAR 23 2012

...SIGNIFICANT WEATHER ADVISORY FOR MACON AND SUMNER COUNTIES...

AT 825 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WESTMORELAND...OR 14 MILES WEST OF
LAFAYETTE...MOVING NORTHEAST AT 45 MPH.

HALF INCH SIZE HAIL...AND WINDS AROUND 45 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 3665 8627 3665 8619 3664 8619 3664 8608
      3664 8606 3663 8606 3650 8621 3661 8638
      3665 8634 3665 8628

13
Special weather statement, Mar 23, 8:22 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
922 PM CDT FRI MAR 23 2012

TNZ077>080-240315-
COFFEE-GRUNDY-VAN BUREN-WARREN-
922 PM CDT FRI MAR 23 2012

...SIGNIFICANT WEATHER ADVISORY FOR COFFEE...GRUNDY...VAN BUREN AND
WARREN COUNTIES...

AT 920 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES EAST OF MANCHESTER...MOVING NORTHEAST AT
45 MPH.

THIS STORM WILL BE NEAR...
  6 MILES SOUTHEAST OF MCMINNVILLE BY 940 PM CDT.

HALF INCH SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 3549 8601 3580 8567 3567 8537 3537 8585

13
Special weather statement, Mar 23, 9:06 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1006 PM CDT FRI MAR 23 2012

TNZ032>034-064>066-078-080-240330-
CUMBERLAND-DE KALB-FENTRESS-OVERTON-PUTNAM-VAN BUREN-WARREN-WHITE-
1006 PM CDT FRI MAR 23 2012

...SIGNIFICANT WEATHER ADVISORY FOR CUMBERLAND...DE KALB...
FENTRESS...OVERTON...PUTNAM...VAN BUREN...WARREN AND WHITE
COUNTIES...

AT 1000 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR SPENCER. OTHER STRONG THUNDERSTORMS WERE
NEAR LIVINGSTON AND COOKEVILLE. ALL WERE MOVING NORTHEAST AT 40 MPH.

HAIL UP TO ONE HALF INCH...AND WINDS AROUND 40 MPH ARE EXPECTED WITH
THESE STORMS.

LAT...LON 3575 8496 3574 8503 3576 8504 3576 8523
      3572 8527 3575 8572 3626 8553 3628 8549
      3634 8550 3646 8545 3629 8495 3623 8488
      3621 8491 3616 8490 3609 8480 3600 8473

13

The radar

The Nashville radar (KOHX), 95 km away, was scanning. The volume nearest the first event began at 03:23 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Putnam

When
March 23, 9:22 PM CST
Where
Putnam County, 0.68 mi NE of Wilhite
Measured
0.75 in hail
Reported by
Public
Coordinates
36.136, -85.510

Hail, Putnam

When
March 23, 9:30 PM CST
Where
Putnam County, 0.56 mi E of Shady Grove
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
36.180, -85.310

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2012Every state in 2012This day in weather historyWarnings in Tennessee, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 367644, 367645.